Key result
Shock is linked to ~4.5-fold higher ventricular dysrhythmia risk in drug overdose with severe QTc prolongation.
Why the study?
Severe QTc prolongation after acute drug overdose is challenging to manage because ventricular dysrhythmias are rare but life-threatening, making it unclear which presenting patients will develop these outcomes.
Does the presence of bradycardia, acidosis, or shock predict ventricular dysrhythmia in patients with severe QTc prolongation after drug overdose?
Cohort (n=1,265)
Yes
Does the presence of bradycardia, acidosis, or shock predict ventricular dysrhythmia in patients with severe QTc prolongation after drug overdose?
The presence of bradycardia, acidosis, or shock strongly predicts ventricular dysrhythmias in patients with severe QTc prolongation post-overdose, while their absence has a 98.2% negative predictive value, aiding in triage decisions.
Shock was associated with ventricular dysrhythmia in severe QTc prolongation post-overdose; leaves open whether these factors improve risk stratification or triage.
BACKGROUND: Management of severe prolongation of the corrected QT interval (QTc) following acute drug overdose presents a challenge to clinicians, as resulting ventricular dysrhythmias are rare but life-threatening. This study aimed to identify which patients with severe QTc prolongation on presentation to the emergency department (ED) after overdose will develop ventricular dysrhythmias, death, cardiac arrest, the need for rhythm control, or extracorporeal membrane oxygenation utilization. METHODS: Secondary analysis of Toxicology Investigators Consortium Core Registry data from 2013 to 2023. We included patients ≥ 13 years old with acute or acute-on-chronic overdose, toxicology consultation in the inpatient or ED setting, and initial ED electrocardiogram QTc ≥ 500 ms. We excluded patients with no or unknown toxicologic exposure, symptoms unlikely or unknown whether related to exposure, or missing data. The primary outcome was ventricular dysrhythmia. Secondary outcomes included death, cardiac arrest, rhythm control, and extracorporeal membrane oxygenation. Independent variables included patient and overdose characteristics, initial QTc and bicarbonate values, clinical findings, and drug exposures. Multivariable logistic regression was performed with ventricular dysrhythmia as the dependent variable to identify potential predictors. Diagnostic test characteristics were calculated for risk factors identified in the regression model. RESULTS: Of 2764 patients screened, 1265 were included. Forty-eight (3.79%) patients developed ventricular dysrhythmias. Bradycardia (aOR 3.12, 95% CI 1.35-6.90), acidosis (aOR 3.02, 95% CI 1.42-6.23), and shock (aOR 4.54, 95% CI 2.07-9.75) were independently associated with ventricular dysrhythmia on regression analysis and were each associated with every secondary outcome. The absence of any of these findings had a negative predictive value of 98.2% (97.2%-98.9%) for developing ventricular dysrhythmia. CONCLUSIONS: In this large international data registry, we identified predictors of ventricular dysrhythmia in patients presenting to the ED after overdose in the setting of severe QTc prolongation.
No takes yet. Share an insight, caveat, or question.
Simpson et al. (2025) conducted a cohort in Severe QTc prolongation after drug overdose (n=1,265). Shock vs. Absence of shock was evaluated on Ventricular dysrhythmia (aOR 4.54, 95% CI 2.07-9.75). In patients with severe QTc prolongation after drug overdose, shock was independently associated with an increased risk of ventricular dysrhythmia (aOR 4.54).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: